QUESTION: I was on rosuvastatin for eight months. During that time, I repeatedly complained to my doctor about severe leg cramps. They finally got so bad that he let me stop the statin.
Within two weeks, all muscle cramps were gone. What really amazed me, though, were the other things that also changed: My balance improved, my tinnitus improved, my vertigo disappeared, my energy increased and my depression disappeared. That was seven months ago, and none of these rosuvastatin side effects has returned.
I have changed my diet, mostly following the Mediterranean plan except that I hate fish, and avoid all sugar, which has dropped my cholesterol to perfect levels. I’m horrified that doctors are so unwilling to listen to their patients as to multiple unpleasant or dangerous side effects of statins.
ANSWER: Some of the symptoms you describe are listed in the official prescribing information for rosuvastatin (Crestor). They include dizziness, depression and lack of energy (asthenia). Although there is a recognition that statins can cause muscle pain, tenderness and weakness, there is no specific mention of leg cramps. That said, dozens of visitors to our website report severe leg cramps associated with statins.
Tinnitus (ringing in the ears) is more controversial. There are reports in the medical literature linking these cholesterol-lowering drugs to both improved and worsening symptoms of tinnitus (Circulation, March 28, 2018).
Congratulations on finding a diet that controls your cholesterol.
QUESTION: I had a shingles vaccine about six years ago, but I did have a mild outbreak of shingles several months ago. I’m seeing ads on television for Shingrix. How effective is this newer vaccine for preventing outbreaks?
ANSWER: The trial data for Shingrix shows a relative risk reduction of 97%. Research indicates that for every 11 people getting vaccinated, one would be spared a shingles outbreak. This is considered a favorable result. To prevent a single longer-lasting painful episode called post-herpetic neuralgia, 34 people would need to get the shot (Applied Health Economics and Health Policy, June 28, 2019).
QUESTION: I am disappointed that virtually all of the cold, cough and flu medicines on the market contain acetaminophen or an NSAID like ibuprofen. This means that people treating symptoms of an upper respiratory tract infection inadvertently treat the fever as well. That can be counterproductive because fever is the body’s natural response to overcome infection.
I am not a fan of combination therapy, but I find it difficult to obtain single-ingredient medications. It’s even more difficult to educate my patients on the dangers of consuming ingredients they don’t need.
ANSWER: Thank you for noting the importance of fever in combating infection. Researchers have found that an elevated temperature helps the immune system respond to pathogens (Nature Reviews. Immunology, June 2015).
In their column, Joe and Teresa Graedon answer letters from readers. You can email them via their website: www.PeoplesPharmacy.com.
© 2020 King Features Syndicate Inc.